MAUDE Adverse Event Report: BARD ACCESS SYSTEMS ACCUCATH, 18GX1.25 BASIC; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

BARD ACCESS SYSTEMS ACCUCATH, 18GX1.25 BASIC; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Model Number AC0181250
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of recq0401 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported the tip of a guidewire broke off inside a patients forearm.It was stated that the tip of guidewire remains in patients subcutaneous tissue.On 08/31/2018 additional details received by complainant: "placing access to remove swan.Initial attempts by other rn suggested sclerotic veins.Large compressible vein at depth of 0.5-1cm in pts l fa was identified for use.Guidewire was properly retracted and appropriate procedure followed.Vein identified by us.Upon insertion, rn noted very thick skin.Visualized access of vessel, advanced needle further using stepping method to ensure proper depth to be able to advance catheter.Advanced guidewire about 1.5¿ and met resistance, retracted guidewire and met resistance at about 1cm to fully retracted position but able to fully retract.At this point vessel integrity questioned: vein was present but possibly altered.Rn advanced needle further using stepping method and reattempted to advanced guidewire meeting resistance again at 1.5¿ and again at 1cm to fully retracted position.Able to fully retract.Advanced catheter, depressed needle locking mechanism, and withdrew guidewire to assess blood return (which there was none).Rn noted 1 loop of guidewire missing.Pt remained safe with no s/s distress and denied discomfort.Upon us, rn noted guidewire present in arm and alerted micu fellow.After further evaluation by fellow, xray of fa was taken which showed 1.5mm guidewire in sq tissue.No further intervention deemed necessary by vascular surgery team noting small size and location outside vessel".
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged accucath guidewire was confirmed and the cause appeared to be use-related.The product returned for evaluation was eleven 18ga x 1.25¿ accucath peripheral iv catheter assemblies.The first sample (sample 1) was received in its opened packaging.The remaining ten samples were received in their original sealed packaging.Inspection of the sealed sample wires did not reveal any damage or defect.Sample 1 was received with the safety button depressed and the needle fully withdrawn into the housing.Usage residues were observed throughout the sample.The catheter was not returned.The guidewire exhibited curved shape memory near the distal end.The wire exhibited a break within the region of the coils.The distal fragment was not returned for evaluation.Microscopic inspection of the break revealed a granular fracture surface.The wire exhibited a sharp bend and necking in the vicinity of the break.The wire break characteristics and curved shape memory were consistent with damage caused by advancement against resistance bending/kinking the wire, followed by tensile (pulling) stress.The blood residue and event description suggested that damage occurred during attempted device insertion.The product ifu states ¿warning: do not force or retract the guidewire.Retracting the guidewire may increase the risk of guidewire damage.¿ a lot history review (lhr) of recq0401 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported the tip of a guidewire broke off inside a patients forearm.It was stated that the tip of guidewire remains in patients subcutaneous tissue.Additional details received by complainant: "placing access to remove swan.Initial attempts by other rn suggested sclerotic veins.Large compressible vein at depth of 0.5-1cm in pts l fa was identified for use.Guidewire was properly retracted and appropriate procedure followed.Vein identified by us.Upon insertion, rn noted very thick skin.Visualized access of vessel, advanced needle further using stepping method to ensure proper depth to be able to advance catheter.Advanced guidewire about 1.5¿ and met resistance, retracted guidewire and met resistance at about 1cm to fully retracted position but able to fully retract.At this point vessel integrity questioned: vein was present but possibly altered.Rn advanced needle further using stepping method and reattempted to advanced guidewire meeting resistance again at 1.5¿ and again at 1cm to fully retracted position.Able to fully retract.Advanced catheter, depressed needle locking mechanism, and withdrew guidewire to assess blood return (which there was none).Rn noted 1 loop of guidewire missing.Pt remained safe with no s/s distress and denied discomfort.Upon us, rn noted guidewire present in arm and alerted micu fellow.After further evaluation by fellow, xray of fa was taken which showed 1.5mm guidewire in sq tissue.No further intervention deemed necessary by vascular surgery team noting small size and location outside vessel.".

Brand Name
ACCUCATH, 18GX1.25 BASIC
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7873824
Report Number3006260740-2018-02442
Device Sequence Number2076447
Product Code FOZ
UDI-Device Identifier00801741110900
UDI-Public(01)00801741110900
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K153298
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Model NumberAC0181250
Device Catalogue NumberAC0181250
Device Lot NumberRECQ0401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Event Location Hospital
Initial Date Received by Manufacturer 08/21/2018
Supplement Date Received by Manufacturer09/26/2018
Initial Report FDA Received Date09/13/2018
Supplement Report FDA Received Date11/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;